Oklahoma, 2016

Hail in Oklahoma, March 18, 2016

March 18, 2016 · NWS TSA · 2 events in 1 county or zone

Strong thunderstorms developed over southern Oklahoma and northern Texas during the early morning hours of March 18th. Some of these storms produced hail up to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong thunderstorms developed over southern Oklahoma and northern Texas during the early morning hours of March 18th. Some of these storms produced hail up to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 18, 5:29 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Mar 18, 5:29 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
629 AM CDT FRI MAR 18 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Ceilings will become MVFR areawide this morning as showers
and a few thunderstorms continue to slowly develop. Some IFR
cigs will be possible this afternoon...especially across
southeast OK. Expect improving conditions this evening as
drier air overspreads the region.

&&

.PREV DISCUSSION... /ISSUED 411 AM CDT FRI MAR 18 2016/

DISCUSSION...
Cold front nearing I-44 early this morning will continue to push
south to the Red River by early this afternoon, ushering in below
normal temps for the first time this month. Impressive baroclinic
zone has set up across Kansas in response to shortwave moving
through central Rockies. This system will generally move east with
best forcing remaining to the north. However, modest isentropic
lift will be present as the front moves south, resulting in
relatively high rain chances through much of today. Precip
amounts will mostly be on the light side, but expect some
convection to break out this morning south of I-40 which will
result in heavier totals there. Precip will end in most areas by
this evening as subsidence in wake of upper system moves over the
area.

This will ultimately result in clearing skies tonight, especially
northern areas where temps likely to fall near or a few degrees
below freezing. Given early green-up taking place the Freeze Watch
looks good and will likely be upgraded for most if not all
counties with later forecasts. Cool airmass will remain in place
through the weekend with a bit of a reinforcing surge on Sunday.
Sub-freezing temps should impact more of the area Saturday night
and some areas Sunday night as well.

South winds will return Monday setting the stage for a
significant warm up, with high fire danger through mid week. Next
cold front will bring another chance of rain by the end of the
forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   51  33  56  32 /  60  20   0   0
FSM   60  36  58  34 /  70  40   0   0
MLC   57  35  57  32 /  80  30   0   0
BVO   48  30  54  29 /  70  10   0   0
FYV   53  33  50  30 /  70  40   0   0
BYV   52  32  51  31 /  60  60  10   0
MKO   54  32  56  31 /  70  30   0   0
MIO   50  29  52  30 /  70  30   0   0
F10   53  33  56  32 /  70  20   0   0
HHW   63  40  59  33 /  80  40   0   0

&&

.TSA Watches/Warnings/Advisories...
OK...Freeze Watch from late tonight through Saturday morning for
     OKZ054>064-066>070.

AR...Freeze Watch from late tonight through Saturday morning for
     ARZ001-002-010-011.

&&

AVIATION...18
Hazardous weather outlook, Mar 18, 8:51 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
951 AM CDT FRI MAR 18 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
951 AM CDT FRI MAR 18 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...FAR SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...LATE MORNING.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO SAG THROUGH THE AREA TODAY...WITH
AREAS OF SHOWERS AND THUNDERSTORMS DEVELOPING THROUGH THE MORNING
HOURS. THE THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN ACROSS
SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...WITH SOME LARGE HAIL
POTENTIAL WITH THE STRONGEST STORMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY AND SUNDAY...NO HAZARDS.
MONDAY AND TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND
                     POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER
POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY
           RAIN POTENTIAL.

EXTENDED DISCUSSION...
CLEARING SKIES LATER FRIDAY NIGHT WILL ALLOW TEMPERATURES TO FALL
TO NEAR FREEZING BY SATURDAY MORNING ACROSS PARTS OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. A FREEZE WATCH HAS BEEN ISSUED
FOR THIS AREA. FREEZING TEMPERATURES WILL BE POSSIBLE AGAIN BY
SUNDAY MORNING.

STRENGTHENING SOUTH WINDS WILL BRING MUCH WARMER WEATHER BACK TO THE
REGION BY NEXT WEEK...ALONG WITH AN INCREASING FIRE DANGER THREAT.
SHOWER AND THUNDERSTORM CHANCES RETURN LATER IN THE WEEK AS AN
UPPER LOW IS FORECAST TO MOVE INTO THE SOUTHERN PLAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Mar 18, 8:44 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
944 AM CDT FRI MAR 18 2016

OKZ073-075-181515-
PITTSBURG OK-LATIMER OK-
944 AM CDT FRI MAR 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PITTSBURG AND WEST
CENTRAL LATIMER COUNTIES UNTIL 1015 AM CDT...

AT 943 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF BLANCO...MOVING EAST AT 40 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
HARTSHORNE...                     BLANCO...
HAILEYVILLE...                    GOWEN...
DOW...

LAT...LON 3469 9576 3483 9582 3492 9545 3476 9543
TIME...MOT...LOC 1443Z 254DEG 33KT 3477 9573

The radar

The Western Arkansas radar (KSRX), 186 km away, was scanning. The volume nearest the first event began at 15:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Choctaw

When
March 18, 9:15 AM CST
Where
Choctaw County, 0.3 mi NE of Soper
Measured
0.75 in hail
Reported by
Post Office
Coordinates
34.033, -95.696

Hail, Choctaw

When
March 18, 9:56 AM CST
Where
Choctaw County, 1 mi SE of Hugo
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.010, -95.508

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623580, 623582.